Treatment Issues for Women
A healthy intestinal tract is critical to help your body get all the nutrients it needs from the food you eat. HIV can affect the intestinal lining, as can various infections that people with HIV sometimes get. Many medications can also cause diarrhea, which dramatically changes your body's ability to process foods and drugs.
Uncontrolled diarrhea makes it difficult for your body to absorb nutrients, medications, and fluid. This can be dangerous for your health. If you're having diarrhea five or more times a day, or it lasts more than five days, or you lose more than five pounds, it's important to identify the cause and try to correct the problem. To see where diarrhea got started, your doctor may:
In HIV, it's sometimes hard to pinpoint the exact cause of diarrhea. But since there's almost always a cause, it's very important to follow through and find out what's going on. If a bacteria or parasite is the culprit, you'll need proper diagnosis, followed by antibiotics or other oral medications. If no infections are found, it becomes particularly important to do other tests.
If a medication you're taking is causing diarrhea and it's not possible to change or stop the medication, there are ways to reduce or get rid of the diarrhea. You can buy anti-diarrhea remedies like Imodium at the drug store, or stronger ones by prescription. These seem to work best when taken 30-45 minutes before taking the drug causing the diarrhea. Some people find that calcium supplements, fiber supplements, and an amino acid called glutamine can help control diarrhea brought on by protease inhibitors like Viracept (nelfinavir).
This article was provided by AIDS Community Research Initiative of America. Visit ACRIA's website to find out more about their activities, publications and services.